South Dakota, 2006

Hail in South Dakota, August 22, 2006

August 22, 2006 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed near Tilford and moved eastward onto the plains. This storm produced hail to the size of golf balls as it passed near Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed near Tilford and moved eastward onto the plains. This storm produced hail to the size of golf balls as it passed near Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 1:45 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 1:45 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE AUG 22 2006

.DISCUSSION...WATER VAPOR IMAGERY SHOWING WEAK SHORTWAVES CONTINUING
TO MOVE ACROSS THE AREA WITH OTHERS APPROACHING FROM THE WEST.
SURFACE ANALYSIS SHOWS A WEAK WARM FRONTAL BOUNDARY LOCATED JUST
NORTH AND EAST OF THE CWA WITH STRONG SOUTHERLY FLOW. LOTS OF MOIST
AIR ACROSS WESTERN SOUTH DAKOTA WITH DEWPOINTS IN THE LOWER TO MID
50S. DRIER AIR IS NOW MOVING INTO NORTHEAST WYOMING WITH DEWPOINTS
AT KGCC DROPPING DOWN TO THE LOWER 40S...AND KSHR/KBYG IN THE MID TO
UPPER 30S FARTHER IN CENTRAL WYOMING. NE WYOMING COULD SEE SOME
SHOWERS AND STORMS LATE THIS AFTERNOON...OTHERWISE WITH DRIER AIR
CONTINUING TO WORK ITS WAY IN...DONT BELIEVE THEY WILL SEE ANY
PRECIP THIS EVENING. THEREFORE REMOVED POPS. A TERRAIN INDUCED
SHOWER DID DEVELOP OFF THE LEESIDE OF THE BIGHORNS...BUT HAS QUICKLY
DISSIPATED AS IT APPROACHED CAMPBELL COUNTY. FOR WESTERN SOUTH
DAKOTA...RUC SHOWING CAPE VALUES OF 2000-3000 J/KG ACROSS MUCH OF
THE CWA EXTENDING INTO CENTRAL SD. SHEAR VALUES OF 35 TO 45 KT WILL
SUPPORT SUPERCELL DEVELOPMENT THROUGH THE EVENING HOURS. LARGE HAIL
AND DAMAGING WINDS LOOK TO BE A MAIN THREAT. THE BEST CHANCES FOR
LARGE HAIL ACROSS THE NORTHERN MEADE AND ZIEBACH AREAS
WHERE...ACCORDING TO RUC FORECAST SOUNDINGS...THE STRONGEST UPDRAFTS
VELOCITIES MAY OCCUR. THE CONVECTIVE ACTIVITY IS EXPECTED TO SHIFT
EAST THROUGHOUT THE EVENING HOURS INTO CENTRAL SOUTH DAKOTA.

UPPER RIDGE AXIS WILL MOVE ACROSS THE REGION TOMORROW BRINGING HOT
TEMPERATURES AGAIN INTO THE AREA...WITH HIGHS REACHING THE UPPER 90S
TO LOWER 100S. DRIER AIR FROM WYOMING WILL WORK ITS WAY INTO WESTERN
SOUTH DAKOTA...AND SHOULD MAKE IT INTO CENTRAL SOUTH DAKOTA BY
TOMORROW EVENING. THIS DRY AIR SHOULD HAMPER THUNDERSTORM
DEVELOPMENT TOMORROW ACROSS WYOMING AND FAR WESTERN SOUTH DAKOTA.
THE EXACT CUTOFF FOR POPS OVER WESTERN SOUTH DAKOTA IS A BIT TRICKY
AND WILL HEAVILY DEPEND ON HOW QUICKLY THE DRY AIR CROSSES THE CWA.

A STRONG TROUGH WILL CROSS THE AREA THURSDAY WITH STRONG FORCING
ALOFT. HAVE RAISED POPS TO CHC...THEN DECREASING THROUGH THE EVENING
AS THE MAIN AXIS PUSHES EAST. A STRONG COLD FRONT WILL ALSO SWEEP
THROUGH THE AREA BRINGING COOLER TEMPS ACROSS THE NORTHERN AND
WESTERN AREAS OF THE CWA...AND ACROSS THE ENTIRE CWA FRIDAY WHERE
HIGHS IN THE UPPER 70S TO UPPER 80S ARE EXPECTED. A FEW WEAK
SHORTWAVES WILL MOVE THROUGH FRIDAY KEEPING A SLIGHT CHC OF PRECIP
IN THROUGH THE DAY ENDING LATE IN THE EVENING AS AN UPPER RIDGE
BEGINS TO BUILD IN FOR THE WEEKEND.

EXTENDED...HIGH PRES BUILDING INTO THE NORTH CENTRAL U.S. WILL BRING
DRY CONDS TO THE REGION THIS WEEKEND AND EARLY NEXT WEEK.  A GRADUAL
WARMING TREND IS EXPECTED WITH TEMPERATURES STAYING ABOVE SEASONAL
AVERAGES.

&&

.AVIATION...AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS EXPECTED
TO BE MOST EXTENSIVE OVER NORTHWESTERN AND NORTH CENTRAL SOUTH
DAKOTA ROUTES...WITH ISOLATED OR WIDELY SCATTERED ACTIVITY
ELSEWHERE. VFR CONDITIONS WILL DOMINATE OUTSIDE THE CONVECTIVE
ACTIVITY.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH WEDNESDAY AFT AND EVE FOR FIRE WX ZONES 260
     AND 262.
WY...FIRE WEATHER WATCH WEDNESDAY AFT AND EVE FOR FIRE WX ZONES
     259...AND 297-299.

&&

CALDERON/CARPENTER
Hazardous weather outlook, Aug 22, 5:51 AM MST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT TUE AUG 22 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF NORTHWEST AND CENTRAL SOUTH DAKOTA. THE
MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WINDS.

A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS WESTERN SOUTH DAKOTA
TODAY. AS IT DOES...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
MONTANA TODAY AND INTO WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS A GOOD
PART OF THE AREA THIS AFTERNOON AND EVENING...WITH THE BEST CHANCES
FOR THUNDERSTORMS EXPECTED NEAR THE FRONTAL BOUNDARY ACROSS NORTHWEST
AND CENTRAL SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE POSSIBLE FROM
MID AFTERNOON THROUGH THIS EVENING...MAINLY EAST OF A LINE FROM
BUFFALO TO RAPID CITY TO MARTIN.

DUE TO GUSTY SOUTHERLY WINDS AND HOT TEMPERATURES...THE GRASSLAND
FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY ACROSS SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR NORTHEAST WYOMING AND THE
BLACK HILLS WEDNESDAY AFTERNOON AND EVENING. HOT TEMPERATURES...VERY
LOW RELATIVE HUMIDITIES...AND GUSTY WEST WINDS ARE EXPECTED IN THESE
AREAS. SEE APPROPRIATE FIRE WEATHER PRODUCTS FOR DETAILS.

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN
PLAINS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING ACROSS PARTS OF NORTHWEST AND CENTRAL SOUTH
DAKOTA...MAINLY EAST OF A LINE FROM BUFFALO TO PHILIP TO WINNER...
WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Meade

When
August 22, 5:10 PM MST
Where
Meade County, Tilford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.300, -103.417

Hail, Meade

When
August 22, 5:15 PM MST
Where
Meade County, 2 mi N of Piedmont
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.267, -103.383

Hail, Meade

When
August 22, 5:43 PM MST
Where
Meade County, 10 mi E of Piedmont
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.233, -103.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530037, 5530038, 5530039.